Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 69, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Oct 17, 2010, 5:12 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2010, 5:12 PM MDT (23:12 UTC)
- Expired
- Oct 17, 2010, 8:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
County Kane County, UT
The radar
The Cedar City radar (KICX), 71 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1535 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
849 WGUS55 KSLC 172312 FFWSLC UTC025-180215- /O.NEW.KSLC.FF.W.0069.101017T2312Z-101018T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 512 PM MDT SUN OCT 17 2010 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL KANE COUNTY IN UTAH... * UNTIL 815 PM MDT * AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. PERSISTENT MODERATE TO LOCALLY HEAVY RAIN IN THE UPPER REACHES OF THE PARK WASH DRAINAGE WILL RESULT IN HEAVY RUNOFF THROUGH MID-EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. AVOID THE NUMEROUS ROAD CROSSINGS AND OTHER LOW-LYING AREAS IN THE PARK WASH THIS EVENING. && LAT...LON 3742 11221 3750 11203 3716 11206 3711 11213 $$ CONGER
2 follow-up statements
071 WGUS75 KSLC 180117 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 717 PM MDT SUN OCT 17 2010 UTC025-180215- /O.CON.KSLC.FF.W.0069.000000T0000Z-101018T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT- 717 PM MDT SUN OCT 17 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR CENTRAL KANE COUNTY... AT 708 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS MOVED NORTH OF THE WARNED AREA. HEAVY RUNOFF WILL CONTINUE ALONG THE PARK WASH THROUGH 815 PM. ADDITIONAL RAIN MOVING NORTHEAST FROM ARIZONA MAY ENHANCE RUNOFF LATER THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. ALSO AVOID LOW WATER CROSSINGS ALONG THE PARK WASH ROAD...ESPECIALLY AT NIGHT WHERE FLASH FLOODING CAN REMAIN UNSEEN UNTIL IT STRIKES YOUR LOCATION. && LAT...LON 3742 11221 3750 11203 3716 11206 3711 11213 $$ CONGER
723 WGUS75 KSLC 180216 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 816 PM MDT SUN OCT 17 2010 UTC025-180226- /O.EXP.KSLC.FF.W.0069.000000T0000Z-101018T0215Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT- 816 PM MDT SUN OCT 17 2010 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CENTRAL KANE COUNTY... RUNOFF FROM EARLIER PRECIPITATION HAS PEAKED AND WILL CONTINUE TO DIMINISHED OVER THE NEXT COUPLE OF HOURS. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3742 11221 3750 11203 3716 11206 3711 11213 $$ CONGER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Oct 17, 3:32 PM MDT, 1 hour 40 minutes earlier.
Area forecast discussion, Oct 17, 3:32 PM MDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 332 PM MDT SUN OCT 17 2010 .SYNOPSIS...A PACIFIC STORM SYSTEM DEVELOPING OFF THE CALIFORNIA COAST WILL GRADUALLY MOVE SOUTH TO NORTHERN BAJA BY TUESDAY THEN EAST INTO NEW MEXICO BY FRIDAY. UNSETTLED WEATHER IS EXPECTED ACROSS MOST OF THE AREA TONIGHT BUT THEN DRYING WILL OCCUR ACROSS THE NORTH ON MONDAY AND CENTRAL AREAS BY TUESDAY. SOUTHERN AREAS WILL REMAIN UNSETTLED THROUGH THURSDAY. && .DISCUSSION...THE COMBINATION OF THE DISTURBANCE MOVING ACROSS THE NORTHERN ROCKIES AND THE DEVELOPING LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST WILL KEEP A MOIST FLOW OVER THE AREA THROUGH TONIGHT. THE BEST LIFT IS EXPECTED TO OCCUR UNDER THE DEFORMATION ZONE LOCATED OVER SOUTHWEST AND WEST CENTRAL UTAH TONIGHT. ANOTHER AREA OF LIFT APPEARS TO BE ASSOCIATED WITH THE MID LEVEL CONVERGENCE ZONE ORIENTED FROM WEST SOUTHWEST TO EAST NORTHEAST FROM ABOUT ELY NEVADA TO THE UINTA MOUNTAINS. THESE TWO AREAS HAVE THE GREATEST THREAT OF SHOWERS AND ISOLATED THUNDERSTORMS TONIGHT INTO EARLY MONDAY. HOWEVER BY MONDAY AFTERNOON A RIDGE OF HIGH PRESSURE WILL BUILD OVER NORTHERN UTAH AND SOUTHERN IDAHO BETWEEN THE DEPARTING DISTURBANCE AND THE CALIFORNIA LOW. THIS WILL SHUT OFF THE PRECIP NORTH OF I-80 WHILE SCATTERED TO NUMEROUS SHOWERS WILL CONTINUE OVER THE SOUTHWEST AND CENTRAL PORTIONS. THE ISSUE FOR TUESDAY THROUGH THURSDAY IS THE EXACT TRACK THAT THIS LOW PRESSURE SYSTEM WILL TAKE ACROSS SOUTHERN ARIZONA. THE FARTHER SOUTH...SUCH AS THE EC...THE LESSER THE CHANCE FOR SHOWERS ACROSS THE SOUTHERN PORTIONS OF THE AREA. ANY SOUTHERLY COMPONENT AT LOW OR MID LEVELS WILL CERTAINLY BRING FAVORABLE UPSLOPE WINDS TO MUCH OF SOUTHERN UTAH AND THEREFORE MORE WIDESPREAD SHOWERS. HAVE KIND OF LEANED THIS WAY BUT IF THE LOW REMAINS SOUTH OF ARIZONA THEN WE SHOULD SEE BETTER CONDITIONS THAN FORECAST. THE GFS REMAINS FASTER THAN THE EC IN SLIDING THE LOW TOWARDS NEW MEXICO BUT IT TOO HAS COME IN WITH A SLIGHTLY SLOWER SOLUTION. BOTH MODELS SHOW A KICKER TROUGH ALONG THE WEST COAST BY FRIDAY BUT THE EC IS CONSIDERABLE STRONGER THAN THE GFS AND THEREFORE THE SLOWER OF THE TWO SOLUTIONS. WIDESPREAD STRATIFORM PRECIPITATION WOULD BE ASSOCIATED WITH THE EC TROUGH WHILE THE WEAKER GFS SOLUTION WOULD CREATE MORE SCATTERED INSTABILITY SHOWERS. IN THE LONG TERM...DAY 7...THE EC SHOWS A STRONG ZONAL FLOW PUNCHING INTO THE PACIFIC NORTHWEST WHILE THE GFS ALSO SHOWS A STRONG FLOW IT IS SOMEWHAT ANTICYCLONIC LOOKING WITH A SHALLOW RIDGE POSITION TRYING TO BECOME ESTABLISHED ALONG THE WEST COAST. WOULD NOT BE SURPRISED TO SEE THE GFS WIN HERE AS SO OFTEN THE CASE THE HEIGHTS ON EACH SUCCESSIVE RUN TREND UPWARDS. && .AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE EVENING. A 30 PERCENT CHANCE OF CIGS NEAR 7000 FT COULD DEVELOP IN THE VICINITY OF LIGHT SHOWERS. LIGHT AND VARIABLE OR LIGHT SOUTHERLY WINDS SHOULD TURN NORTHWEST BY AROUND 22Z. THERE IS A 20 PERCENT CHANCE THAT SHOWERS WILL KEEP WINDS SOUTHERLY THROUGH THE PERIOD. NORTHERLY WINDS...IF THEY DEVELOP...ARE EXPECTED TO SHIFT TO THE SOUTHEAST BETWEEN 03Z AND 04Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...STRUTHWOLF AVIATION...STRUTHWOLF FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Oct 17, 4:50 AM MDT, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 450 AM MDT SUN OCT 17 2010 UTZ001>016-019>021-517-518-WYZ021-181100- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 450 AM MDT SUN OCT 17 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PART OF THE AREA TODAY AND TONIGHT. BRIEF HEAVY RAINFALL IS POSSIBLE...ESPECIALLY ACROSS SOUTHERN UTAH. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE MOST PRONE DRAINAGES AND SLOT CANYONS OF SOUTHERN UTAH TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A PACIFIC SYSTEM WILL SLOWLY MOVE ACROSS THE SOUTHERN CALIFORNIA AND NORTHERN BAJA CALIFORNIA COAST THROUGH TUESDAY. THIS SYSTEM WILL THEN SLOWLY MOVE EASTWARD ALONG THE SOUTHERN ARIZONA BORDER THROUGH THURSDAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE SOUTHERN HALF OF UTAH THROUGH TUESDAY. AS THE SYSTEM MOVES FAR TO THE SOUTH OF THE AREA...THE THREAT OF SHOWERS AND THUNDERSTORMS WILL DECREASE EXCEPT FOR THE EXTREME SOUTHERN PORTION OF UTAH ALONG THE ARIZONA BORDER. LOCALIZED FLASH FLOODING WILL BE POSSIBLE ACROSS THE MOST PRONE DRAINAGES AND SLOT CANYONS OF SOUTHERN UTAH MAINLY MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.